Thunderstorm Wind, Kennebec
- When
- July 4, 5:17 PM EST
- Where
- Kennebec County, Winslow
- Measured
- 50 kt (58 mph)
- Reported by
- UNKNOWN
- Coordinates
- 44.550, -69.617
Lightning struck the Knox County Sheriff's Dispatch Center causing it to lose power for a few minutes and injuring a dispatcher who was on the phone at the time. Lightning also struck a home in Searsport and damaged the chimney and a couple computers inside the home.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck the Knox County Sheriff's Dispatch Center causing it to lose power for a few minutes and injuring a dispatcher who was on the phone at the time. Lightning also struck a home in Searsport and damaged the chimney and a couple computers inside the home. In addition, in Skowhegan, lightning struck the police department and a second building near the fire department destroying television monitors and damaging computer equipment. The thunderstorms also downed branches and power lines in Winslow and Unity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 1:25 PM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT THU JUL 4 2002 TORNADO WATCH #490 UNTIL 6 PM FOR F/A. FRONT SHUD PASS OFF F/A THIS EVENING THEN P/CLDY...PERHAPS SOME PTCHY FOG AS DEWPS DONT REALLY DROP OFF TIL AFT SR. COLD AIR ALOFT WILL POP OFF CU AND MIN PSBLTY SHWR ACTVTY. MSTLY CLR AND QUITE A BIT DRIER AND MORE COMFORTABLE/DRIER/COOLER FRI NITE THRU THE WEEKEND WITH DEWPS FCST IN THE 50S. .GYX... ME...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES MEC001... MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...MEC023... MEC025...MEC027...MEC031. NH...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES NHC001... NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...NHC019.
MEZ014-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 534 PM EDT THU JUL 4 2002 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST SOMERSET COUNTY... LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS PALMYRA...PITTSFIELD AND DETROIT WITH WIND GUSTS TO NEAR 50 MPH...MARBLE SIZED HAIL AND UP TO ONE INCH OF RAIN IN LESS THAN 30 MINUTES. EXPECT THE THUNDERSTORMS TO EXIT THE COUNTY AFTER 615 PM. HAYES
MEZ020-021-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 542 PM EDT THU JUL 4 2002 LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER NORTHEAST ANDROSCOGGIN COUNTY INTO WESTERN KENNEBEC COUNTY THROUGH 700 PM. AS THE STRONGEST STORMS MOVE THROUGH WAYNE...WINTHROP TO SOUTH OF FAYETTE...EXPECT WIND GUSTS APPROACHING 45 MPH...MARBLE SIZED HAIL AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. HAYES
The Portland,ME radar (KGYX), 89 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 thunderstorm wind, 2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309622, 5309620, 5309623, 5309621.